Hail, Dyer
- When
- April 10, 2:25 PM CST to 2:30 PM CST
- Where
- Dyer County, 1.38 mi N of Dyersburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.050, -89.380
A longwave trough oriented over the Midwest, ejected a cold front towards the Mid-South. Ahead of this boundary, the Mid-South was positioned within the left entrance region of a strong midlevel jet.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A longwave trough oriented over the Midwest, ejected a cold front towards the Mid-South. Ahead of this boundary, the Mid-South was positioned within the left entrance region of a strong midlevel jet. This feature provided increased ascent through the afternoon. Convective initiation was favored around 2-3 pm along the Tennessee/Kentucky border. Initial storm mode was supercellular, with large hail the primary concern. As this activity moved southeast, storms congealed into broken line segments, creating a greater damaging wind threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 10, 2:12 PM CST, 13 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Memphis TN 312 PM CDT Thu Apr 10 2025 ...New DISCUSSION... .KEY MESSAGES... Updated at 219 PM CDT Thu Apr 10 2025 - Significant river flooding will continue through the end of the week. - A Slight Risk for severe thunderstorms is in effect for the entire Mid-South for the rest of the afternoon. Large hail and damaging winds are the primary concerns. - Dry and pleasant conditions return this weekend through much of next week. && .DISCUSSION... (This evening through next Wednesday) Issued at 219 PM CDT Thu Apr 10 2025 As a reinforcing cold front attached to a deep midlevel low approaches from the Ozarks, a handful of isolated cells have popped up along the KY/TN state line. These storms are moving quickly to the ESE with storm motions on the order of 40 MPH. Large hail appears to be the primary threat this afternoon as mid level lapse rates are quite high around 8 degC/km. Near term DCAPE values over 900 J/kg also suggest there may be a few rogue storms able to tap into the downburst potential, but this is largely a hail event today. Not seeing any signal whatsoever for tornadoes (extremely straight hodographs and very weak shear/SRH), which is a welcome change. By midnight, the cold front and its convection should be exiting the area. We may see a few wraparound showers tomorrow afternoon as the closed 500 mb low rotates about the Ohio Valley, but there's barely enough instability to support thunder. Once this system moves off toward the eastern seaboard tomorrow evening, we're in for an absolutely beautiful weekend of mild springtime temperatures and plenty of sunshine due to upper level ridging. Expect highs in the 60s on Saturday with the initial post-frontal cool air and a quick warmup to the 70s on Sunday. The first half of next week continues on the dry and mild streak. We'll have a weak and dry cold front move through on Monday, but am not even carrying mentionable PoPs in the forecast. As the upper level ridge begins to deamplify midweek, another cold front will be able to break through the pattern Thursday evening. LREF probabilities depict a very low (10% chance) of favorable instability and shear overlapping at any point on Thursday or Friday during the FROPA, so am not raising any alarms yet for more severe weather. CAD && .AVIATION... (18Z TAFS) Issued at 1207 PM CDT Thu Apr 10 2025 A few thunderstorms may develop this afternoon ahead of a cold front. Confidence is low regarding thunderstorms reaching any specific location so did not include in TAFs. Did include a PROB30 group for showers in the KMKL area. VFR conditions will continue through at least Friday morning. Some MVFR ceilings could develop by late Friday morning across northeast sections of the Mid-South ahead of an upper level trough crossing the region. West winds this afternoon around 5 knots shifting to the northwest and increasing to around 10 knots Friday morning. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...CAD AVIATION...ARS
Special Weather Statement
National Weather Service Memphis TN
254 PM CDT Thu Apr 10 2025
MOZ115-TNZ019-020-048-050-051-102030-
Pemiscot MO-Crockett TN-Lauderdale TN-Dyer TN-Haywood TN-Gibson TN-
254 PM CDT Thu Apr 10 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PEMISCOT...
NORTHWESTERN CROCKETT...DYER...WEST CENTRAL GIBSON...NORTHEASTERN
LAUDERDALE AND NORTH CENTRAL HAYWOOD COUNTIES THROUGH 330 PM CDT...
At 253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Heloise, or near Caruthersville, moving southeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fowlkes, Bonicord, Central, Jenkinsville, Rohoboth, Maury Junction,
Halls, Poplar Grove, Dyersburg, Parker, Dog Hill, Tatumville,
Tennemo, Elizabeth, Stokes, Nauvoo, Boothspoint, Nankipoo, Big Boy
Junction, and Finley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri...and west Tennessee.
&&
LAT...LON 3619 8957 3599 8907 3573 8934 3607 8975
3619 8964
TIME...MOT...LOC 1953Z 303DEG 35KT 3611 8960
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JABSpecial Weather Statement
National Weather Service Memphis TN
307 PM CDT Thu Apr 10 2025
TNZ003-004-102030-
Weakley TN-Henry TN-
307 PM CDT Thu Apr 10 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WEAKLEY AND
NORTHWESTERN HENRY COUNTIES THROUGH 330 PM CDT...
At 306 PM CDT, Doppler radar was tracking a strong thunderstorm near
Latham, or 11 miles east of Fulton, moving southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Matheny Grove, Ore Springs, Jones Mill, Foundry Hill, Latham, Cottage
Grove, Palmersville, Ruthville, Como, Mill Creek, Osage, Brundige,
Pisgah, Whitlock, and Puryear.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west Tennessee.
&&
LAT...LON 3650 8851 3642 8827 3619 8846 3644 8882
3648 8882 3650 8883
TIME...MOT...LOC 2006Z 294DEG 29KT 3646 8869
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JABSpecial Weather Statement
National Weather Service Memphis TN
320 PM CDT Thu Apr 10 2025
ARZ028-TNZ048-049-102045-
Mississippi AR-Tipton TN-Lauderdale TN-
320 PM CDT Thu Apr 10 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MISSISSIPPI...NORTH
CENTRAL TIPTON AND WESTERN LAUDERDALE COUNTIES THROUGH 345 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gosnell, moving southeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fulton, Fort Pillow State Park, Dell, Burlison, Calumet, Dearman,
Manila, O'Donnell Bend, Grider, Tomato, Hightower, Tuckertown, Rosa,
Luckett, Burton, Osceola, Rotan, Luxora, Woodland Corner, and
Chilson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
eastern Arkansas...southeastern Missouri...and west Tennessee.
&&
LAT...LON 3600 8992 3568 8955 3547 8987 3590 9019
3600 9002
TIME...MOT...LOC 2020Z 318DEG 40KT 3590 8998
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JABThe Memphis radar (KNQA), 90 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
11 hail, 3 thunderstorm wind. Local standard time, as filed.
Metal roof blown off on Concord Rd at Wilkes, outside of Gates.
Quarter sized hail along the Crockett/Lauderdale county line.
Quarter sized hail near Airways/Hwy 45.
Quarter sized hail near Airways/Hwy 45.
Large tree limbs downed across the Purdy area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254681, 1254683, 1254685, 1254673, 1254680, 1254679, 1254678, 1254672, 1254682, 1254674, 1254675, 1254684, 1254676, 1254677.